Advances in Applied Probability

The class of tenable zero-balanced Pólya urn schemes: characterization and Gaussian phases

Sanaa Kholfi and Hosam M. Mahmoud

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study a class of tenable, irreducible, nondegenerate zero-balanced Pólya urn schemes. We give a full characterization of the class by sufficient and necessary conditions. Only forms with a certain cyclic structure in their replacement matrix are admissible. The scheme has a steady state into proportions governed by the principal (left) eigenvector of the average replacement matrix. We study the gradual change for any such urn containing n → ∞ balls from the initial condition to the steady state. We look at the status of an urn starting with an asymptotically positive proportion of each color after jn draws. We identify three phases of jn: the growing sublinear, the linear, and the superlinear. In the growing sublinear phase the number of balls of different colors has an asymptotic joint multivariate normal distribution, with mean and covariance structure that are influenced by the initial conditions. In the linear phase a different multivariate normal distribution kicks in, in which the influence of the initial conditions is attenuated. The steady state is not a good approximation until a certain superlinear amount of time has elapsed. We give interpretations for how the results in different phases conjoin at the `seam lines'. In fact, these Gaussian phases are all manifestations of one master theorem. The results are obtained via multivariate martingale theory. We conclude with some illustrating examples.

Article information

Source
Adv. in Appl. Probab., Volume 44, Number 3 (2012), 702-728.

Dates
First available in Project Euclid: 6 September 2012

Permanent link to this document
https://projecteuclid.org/euclid.aap/1346955261

Digital Object Identifier
doi:10.1239/aap/1346955261

Mathematical Reviews number (MathSciNet)
MR2815490

Zentralblatt MATH identifier
1269.60008

Subjects
Primary: 60C05: Combinatorial probability 60F05: Central limit and other weak theorems 05A05: Permutations, words, matrices
Secondary: 60G42: Martingales with discrete parameter

Keywords
Urn Pólya urn combinatorial probability phase transition multivariate martingale

Citation

Kholfi, Sanaa; Mahmoud, Hosam M. The class of tenable zero-balanced Pólya urn schemes: characterization and Gaussian phases. Adv. in Appl. Probab. 44 (2012), no. 3, 702--728. doi:10.1239/aap/1346955261. https://projecteuclid.org/euclid.aap/1346955261


Export citation

References

  • Athreya, K. B. and Karlin, S. (1968). Embedding of urn schemes into continuous time Markov branching processes and related limit theorems. Ann. Math. Statist. 39, 1801–1817.
  • Bagchi, A. and Pal, A. K. (1985). Asymptotic normality in the generalized \polya-Eggenberger urn model, with an application to computer data structures. SIAM J. Algebraic Discrete Meth. 6, 394–405.
  • Balaji, S., Mahmoud, H. and Zhang, T. (2010). Phases in the diffusion of gases via the Ehrenfest urn model. J. Appl. Prob. 47, 841–855.
  • Bernstein, S. (1940). Sur un problème du schéme des urnes à composition variable. C. R. (Doklady) Acad. Sci. URSS 28, 5–7.
  • Chauvin, B., Poyanne, N. and Sahnoun, R. (2011). Limit distributions for large \polya urns. Ann. Appl. Prob. 21, 1–32.
  • Chern, H.-H. and Hwang, H.-K. (2001). Phase changes in random $m$-ary search trees and generalized quicksort. Random Structures Algorithms 19, 316–358.
  • Eggenberger, F. and \polya, G. (1923). Über die statistik verketteter vorgäge. Z. Angew. Math. Mech. 3, 279–289.
  • Ehrenfest, P. and Ehrenfest, T. (1907). Über zwei bekannte einwände gegen das Boltzmannsche H-theorem. Phys. Z. 8, 311–314.
  • Flajolet, P., Dumas, P. and Puyhaubert, V. (2006). Some exactly solvable models of urn process theory. In $4$th Colloquium on Mathematics and Computer Science Algorithms, Trees, Combinatorics and Probabilities (Discrete Math. Theoret. Comput. Sci. Proc. AG), Assoc. Discrete Math. Theoret. Comput. Sci. Nancy, pp. 59–118.
  • Flajolet, P., Gabarró, J. and Pekari, H. (2005). Analytic urns. Ann. Prob. 33, 1200–1233.
  • Freedman, D. A. (1965). Bernard Friedman's urn. Ann. Math. Statist. 36, 956–970.
  • Friedman, B. (1949). A simple urn model. Commun. Pure Appl. Math. 2, 59–70.
  • Gouet, R. (1989). A martingale approach to strong convergence in a generalized \polya-Eggenberger urn model. Statist. Prob. Lett. 8, 225–228.
  • Gouet, R. (1993). Martingale functional central limit theorems for a generalized \polya urn. Ann. Prob. 21, 1624–1639.
  • Gouet, R. (1997). Strong convergence of proportions in a multicolor \polya urn. J. Appl. Prob. 34, 426–435.
  • Hall, P. and Heyde, C. (1980). Martingale Limit Theory and Its Applications. Academic Press, New York.
  • Janson, S. (2004). Functional limit theorems for multitype branching processes and generalized \polya urns. Stoch. Process. Appl. 110, 177–245.
  • Janson, S. (2005). Asymptotic degree distribution in random recursive trees. Random Structures Algorithms 26, 69–83.
  • Janson, S. (2005). Limit theorems for triangular urn schemes. Prob. Theory Relat. Fields 134, 417–452.
  • Johnson, N. and Kotz, S. (1977). Urn models and Their Application. John Wiley, New York.
  • Karlin, S. and McGregor, J. (1965). Ehrenfest urn models. J. Appl. Prob. 2, 352–376.
  • Kholfi, S. and Mahmoud, H. M. (2012). The class of tenable zero-balanced \polya urns with an initially dominant subset of colors. Statist. Prob. Lett. 82, 49–57.
  • Kotz, S. and Balakrishnan, N. (1997). Advances in urn models during the past two decades. In Advances in Combinatorial Methods and Applications to Probability and Statistics. Birkhäuser, Boston, MA, pp. 203–257.
  • Mahmoud, H. M. (1998). On rotations in fringe-balanced binary trees. Inform. Process. Lett. 65, 41–46.
  • Mahmoud, H. M. and Smythe, R. T. (1991). On the distribution of leaves in rooted subtrees of recursive trees. Ann. Appl. Prob. 1, 406–418.
  • Mahmoud, H. M. and Smythe, R. T. (1992). Asymptotic joint normality of outdegrees of nodes in random recursive trees. Random Structures Algorithms 3, 255–266.
  • Mahmoud, H. M. and Smythe, R. T. (1995). Probabilistic analysis of bucket recursive trees. Theoret. Comput. Sci. 144, 221–249.
  • Mahmoud, H. (2003). \polya urn models and connections to random trees: a review. J. Iranian Statist. Soc. 2, 53–114.
  • Mahmoud, H. M. (2008). \polya Urn Models. Chapman & Hall/CRC, Boca Raton, FL.
  • Mahmoud, H. M., Smythe, R. T. and Szymański, J. (1993). On the structure of plane-oriented recursive trees and their branches. Random Structures Algorithms 4, 151–176.
  • McKenzie, A. and Steele, M. (2000). Distributions of cherries for two models of trees. Math. Biosci. 164, 81–92.
  • \polya, G. (1931). Sur quelques points de la théorie des probabilités. Ann. Inst. H. Poincaré 1, 117–161.
  • Savkevich, V. (1940). Sur le schéma des urnes à composition variable. C. R. (Doklady) Acad. Sci. URSS 28, 8–12.
  • Smythe, R. T. (1996). Central limit theorems for urn models. Stoch. Process. Appl. 65, 115–137.